Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 127, NWS Columbia, SC

June 3, 2011Fairfield County, Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 3, 2011, 3:59 AM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2011, 3:59 AM EDT (07:59 UTC)
Expired
Jun 3, 2011, 4:45 AM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3829 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WUUS52 KCAE 030759
SVRCAE
SCC039-071-030845-
/O.NEW.KCAE.SV.W.0127.110603T0759Z-110603T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
359 AM EDT FRI JUN 3 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 AM EDT

* AT 358 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  EAST OF WHITMIRE...OR 15 MILES NORTHEAST OF NEWBERRY...AND MOVING
  SOUTHEAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE AND
  PROSPERITY

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3456 8124 3431 8107 3423 8129 3424 8132
      3422 8134 3414 8156 3448 8167 3453 8162
      3447 8155 3444 8153 3448 8148 3449 8142
      3453 8143 3457 8142
TIME...MOT...LOC 0759Z 332DEG 8KT 3448 8150

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:29 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 1:29 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
129 AM EDT FRI JUN 3 2011

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION...KEEPING ABOVE
NORMAL TEMPERATURES ACROSS THE AREA. A WEAK COLD FRONT ACROSS THE
AREA WILL MOVE SLOWLY SOUTH THROUGH FRIDAY.

&&

.NEAR TERM /OVERNIGHT/...
NUMEROUS LOW LEVEL BOUNDARIES...PLENTY OF MOISTURE...AND ANOTHER
WEAK SHORTWAVE MOVING THROUGH WILL ALLOW FOR ISOLATED TO SCATTERED
RAIN ACTIVITY OVERNIGHT.  20-30 PERCENT POPS OVERNIGHT FOR
PORTIONS OF THE FORECAST AREA. WITH RAINFALL...DECIDED TO INCLUDE
SOME PATCHY FOG AROUND SUNRISE FRIDAY. TEMPS SHOULD BOTTOM OUT
NEAR 70 DEGREES.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
FRONT WILL REMAIN NEARLY STATIONARY NEAR THE NORTHERN PART OF OUR
FA FRIDAY...OR PERHAPS PUSH SOUTH A LITTLE. MODELS INDICATE UPPER
HIGH CENTERED TO OUR WEST...WITH SIGNIFICANT SHORTWAVE ENERGY
ROTATING SOUTH INTO OUR REGION FRIDAY AFTERNOON AND EVENING.
COMBINATION OF FRONT AND SEA BREEZE BOUNDARIES...SUFFICIENT
ATMOSPHERIC MOISTURE...DAYTIME HEATING...AND UPPER LIFT WILL LEAD
TO SCATTERED THUNDERSTORMS.

UPPER ENERGY WILL PUSH TO OUR SOUTH SATURDAY...AND UPPER HIGH WILL
BUILD TO THE EAST SOME. ATMOSPHERE ALSO APPEARS TO BE A LITTLE
DRIER. SO POPS WILL BE REMOVED SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ON SUNDAY AND MONDAY...THE UPPER HIGH WILL RETREAT A LITTLE TO THE
WEST WHILE UPPER ENERGY SHIFTS DOWN THE EAST COAST AND MID
ATLANTIC...STAYING MAINLY TO OUR N/NE. ATMOSPHERIC MOISTURE APPEARS
TO GRADUALLY PICK BACK UP A TAD...THOUGH FORECAST SOUNDINGS STILL
INDICATE FAIRLY HIGH CONVECTIVE TEMPS AND LFCS. WENT WITH A DRY
FORECAST.

BY MID WEEK...UPPER HIGH BUILDS BACK TO THE EAST A LITTLE...BUT
REMAINING GENERALLY WEAK...IN BETWEEN CLOSED LOWS OVER THE NW
ATLANTIC AND NORTHERN ROCKIES. APPEARANCE OF ONLY SUBTLE FEATURES AT
THE SURFACE THROUGH THE PERIOD.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
THUNDERSTORM ACTIVITY HAS MAINLY MOVED TO THE SOUTH NOW ALTHOUGH NEW
CELLS HAVE DEVELOPED SOUTH OF CAE WITH MORE CELLS IN THE UPSTATE
MOVING S-SE TOWARDS CAE. RUC SHOWING WEAK SHORT WAVE OVER CENTRAL SC
SO CONVECTIVE ACTIVITY MAY PERSIST THROUGH 06Z-07Z THIS MORNING.
WITH RAINFALL EXPECT SOME MVFR VSBYS IN FOG AROUND SUNRISE POSSIBLE
NEAR SUNRISE AND MAYBE SOME IFR VSBYS IN FOG AT NORMALLY LOWER
LOCATIONS LIKE AGS AND OGB. ALSO SOME SCATTERED TO BROKEN STRATUS IS
POSSIBLE NEAR 1 KFT AS NOCTURNAL JET MAY ADVECT SOME STRATUS IN OVER
THE REGION. AFTER 13Z FRIDAY...MAINLY VFR CONDITIONS BUT AFTERNOON
AND EVENING THUNDERSTORMS ARE POSSIBLE AGAIN WITH BRIEF IFR-MVFR
CONDITIONS. STORMS MAY LINGER UNTIL AROUND 03Z SATURDAY.

EXTENDED AVIATION OUTLOOK...NO WIDESPREAD RESTRICTIONS TO AVIATION
EXPECTED. SOME MVFR FOG POSSIBLE EARLY SATURDAY MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 2, 4:34 AM EDT, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
434 AM EDT THU JUN 2 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
434 AM EDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AS A FRONTAL BOUNDARY STALLS OVER THE REGION.

HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 2, 10:59 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1059 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     5 SW SOUTH SUMTER       33.83N 80.39W
06/02/2011                   SUMTER             SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREE DOWN AT BETHEL CHURCH AT
            BETHEL CHURCH ROAD.

&&

VAUGHAN
Local storm report, Jun 2, 11:05 PM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1105 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     4 ENE ELLOREE           33.55N 80.50W
06/02/2011  M37 MPH          CALHOUN            SC   OFFICIAL NWS OBS

            NWS EQUIPMENT AT SANTEE STATE PARK ON LAKE MARION
            REPORTED A WIND GUST OF 37 MPH.

&&

VAUGHAN
Local storm report, Jun 3, 12:07 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1207 AM EDT FRI JUN 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     COLUMBIA                34.00N 81.04W
06/02/2011                   RICHLAND           SC   PUBLIC

            TREES DOWN AT THE GOVERNORS MANSION. TREE FELL ON AND
            CRUSHED THE FIRST GENTLEMANS VEHICLE.

&&

CAL
Special weather statement, Jun 3, 12:41 AM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1241 AM EDT FRI JUN 3 2011

SCZ027-030530-
LEXINGTON-
1241 AM EDT FRI JUN 3 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 130 AM
EDT...

AT 1239 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SOUTH CONGAREE...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...GASTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE
AND SPRINGDALE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3368 8125 3371 8133 3401 8123 3398 8104
      3393 8102 3382 8103 3375 8105 3374 8103
      3371 8104 3367 8115
TIME...MOT...LOC 0441Z 018DEG 5KT 3391 8114
Special weather statement, Jun 3, 2:34 AM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
234 AM EDT FRI JUN 3 2011

SCZ027-030-030715-
AIKEN-LEXINGTON-
234 AM EDT FRI JUN 3 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND AIKEN
COUNTIES THROUGH 315 AM EDT...

AT 232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GILBERT...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...GILBERT...PELION...AND WAGENER.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3374 8109 3360 8134 3390 8153 3400 8135
TIME...MOT...LOC 0633Z 326DEG 10KT 3388 8138
Special weather statement, Jun 3, 3:13 AM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 AM EDT FRI JUN 3 2011

SCZ026-027-030-030815-
AIKEN-LEXINGTON-SALUDA-
313 AM EDT FRI JUN 3 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF
LEXINGTON...SALUDA...AND AIKEN COUNTIES THROUGH 415 AM
EDT...

AT 310 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF BATESBURG TO RED BANK...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...GASTON...LEESVILLE...LEXINGTON...OAK GROVE...PINE
RIDGE...RED BANK...RIDGE SPRING...SOUTH CONGAREE AND SPRINGDALE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3413 8177 3412 8160 3408 8154 3407 8147
      3408 8145 3406 8140 3406 8139 3409 8140
      3407 8112 3384 8103 3375 8105 3374 8104
      3377 8101 3373 8099 3366 8118 3354 8163
      3378 8170 3381 8166 3383 8171
TIME...MOT...LOC 0713Z 337DEG 12KT 3402 8162 3393 8119

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:37 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg, Richland, Sumter53 min
Jun 2, 9:00 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more45 min
Jun 2, 9:42 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more48 min
Jun 2, 10:35 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg40 min
Jun 2, 11:13 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell62 min
Jun 3, 12:41 AM EDTSpecial Weather StatementCAELexington49 min
Jun 3, 2:34 AM EDTSpecial Weather StatementCAELexington41 min
Jun 3, 3:13 AM EDTSpecial Weather StatementCAELexington, Saluda62 min
Jun 3, 4:26 AM EDTSpecial Weather StatementCAELexington49 min
Jun 3, 5:15 AM EDTSpecial Weather StatementCAELexington45 min
Jun 3, 6:03 AM EDTSevere Thunderstorm WarningCAEFairfield42 min
Jun 3, 6:48 AM EDTSpecial Weather StatementCAEFairfield42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.